Finasteride: potential risk of male breast cancer
- Medicines and Healthcare products Regulatory Agency
- 1 December 2009
- Therapeutic area:
- Dermatology and Urology and nephrology
Patients should be advised to promptly report to their doctor any changes in their breast tissue such as lumps, pain, or nipple discharge.
Article date: December 2009
Finasteride is an inhibitor of type II 5α-reductase, an enzyme that metabolises testosterone into the more potent androgen, dihydrotestosterone (DHT), resulting in a reduction in DHT concentrations in serum and target tissues. 5 mg finasteride (Proscar) is used for the treatment and control of benign prostatic hyperplasia because enlargement of the prostate gland is dependent on conversion of testosterone to DHT. Finasteride can also reduce scalp and serum DHT concentrations, and the 1 mg dose (Propecia) is indicated for the treatment of men with androgenetic alopecia to increase hair growth and prevent further hair loss.
Up to November 2009, 50 cases of male breast cancer have been reported worldwide with 5 mg finasteride and three cases with the 1 mg dose. Overall, the incidence of male breast cancer in clinical trials for 5 mg finasteride was not significantly increased: 7·8 per 100 000 patient-years (95% CI 3·7–16·4) for patients exposed to finasteride for more than 1 year compared with 3·8 per 100 000 patient-years (1·2–11·9) for those not exposed to finasteride.
The mechanism of action of finasteride (inhibition of type II 5α-reductase) leads to decreases in DHT levels that are accompanied by increases in testosterone and oestradiol levels. Although no change in the testosterone to oestradiol ratio is observed, this could have implications for a potentially increased risk of breast cancer. A review of available data suggests that an increased risk of breast cancer with finasteride cannot be excluded.
Advice for healthcare professionals:
- Cases of male breast cancer have been reported in clinical trials (Proscar) and during post-marketing use (Proscar and Propecia) with finasteride treatment
- Patients should be advised to promptly report to their doctor any changes in their breast tissue such as lumps, pain, or nipple discharge
Further information is available in an MHRA assessment report.
Article citation: Drug Safety Update Dec 2009, vol 3 issue 5: 3.
Published: 1 December 2009